Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Bismarck, ND

July 4, 2018Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2018, 3:20 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 3:20 AM CDT (08:20 UTC)
Expired
Jul 4, 2018, 3:53 AM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:20 AM CDTTSTM WND GST 708 Nnw Frederick, SDNO HAIL. THE WIND WAS VERY STRONG. A FEW SMALL TO MEDIUM SIZED TREE BRANCHES DOWN. A GOOD RAIN, TOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KBIS 040820
SVRBIS
NDC021-045-040915-
/O.NEW.KBIS.SV.W.0182.180704T0820Z-180704T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
320 AM CDT WED JUL 4 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern LaMoure County in southeastern North Dakota...
  Dickey County in southeastern North Dakota...

* Until 415 AM CDT.

* At 320 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Lamoure to 4 miles south of
  Ellendale, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lamoure around 325 AM CDT.
  Verona around 345 AM CDT.
  Ludden around 415 AM CDT.

Other locations impacted by these severe thunderstorms include
Monango, Guelph and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
      4594 9801
TIME...MOT...LOC 0820Z 266DEG 19KT 4629 9824 4595 9855 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN
2 follow-up statements
402 
WWUS53 KBIS 040839
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
339 AM CDT WED JUL 4 2018

NDC021-045-040915-
/O.CON.KBIS.SV.W.0182.000000T0000Z-180704T0915Z/
LaMoure ND-Dickey ND-
339 AM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN LAMOURE AND DICKEY COUNTIES...

At 338 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Verona to 6 miles southeast of
Ellendale, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ludden around 400 AM CDT.

Other locations impacted by these severe thunderstorms include
Monango, Guelph and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
      4594 9801
TIME...MOT...LOC 0838Z 250DEG 37KT 4649 9794 4593 9843 

HAIL...0.75IN
WIND...60MPH
 
$$

HOLLAN
694 
WWUS53 KBIS 040853
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
353 AM CDT WED JUL 4 2018

NDC021-045-040902-
/O.CAN.KBIS.SV.W.0182.000000T0000Z-180704T0915Z/
LaMoure ND-Dickey ND-
353 AM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE AND DICKEY
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has 
been cancelled. However, heavy rain is still possible through 415 AM 
CDT.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern North Dakota.

LAT...LON 4594 9885 4595 9885 4663 9818 4663 9804
      4594 9801
TIME...MOT...LOC 0851Z 266DEG 19KT 4649 9783 4594 9833 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:16 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 4, 2:16 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
216 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 211 AM CDT Wed Jul 4 2018

Quick update to expire the severe thunderstorm watch for many
counties in western and parts of south central North Dakota. The
watch remains in effect for north central and eastern portions of
south central North Dakota.

Also added Pierce and Rolette counties to the watch.

The watch may be extended in time beyond 4 am CDT for some eastern
counties of central North Dakota...likely the Turtle Mountains to
James Valley. Will evaluate and coordinate with SPC before 4 am
CDT.

UPDATE Issued at 1248 AM CDT Wed Jul 4 2018

Added 5 more counties in the James River Valley to Severe
Thunderstorm Watch #261...Wells, Foster, Stutsman, Lamoure and
Dickey counties. Expect widespread thunderstorms with heavy
rain...and some with hail and damaging winds. Localized flooding is
also possible. Expect storms to end from west to east this morning.
After sunrise the storms may still be around the James Valley, but
should end there later this morning.

UPDATE Issued at 1003 PM CDT Tue Jul 3 2018

Severe thunderstorm watch #261 has been issued for almost all of
western and central North Dakota. There are two main areas of
concern with the activity currently moving into western North
Dakota. One will be the complex of storms over eastern Montana as
it approaches the Williston area and northwest North Dakota. The
other will be the activity that has already started moving into
the southwest from northwest South Dakota, which has already
prompted a severe thunderstorm warning over Bowman county. Coverage
and intensity should increase as the low level jet kicks in over
the next 1 to 3 hours. Should storms hold together, they are
likely to approach the Bismarck/Mandan area in the 06z to 08z
time frame, possibly transitioning into a severe QLCS as it
approaches the James River Valley. Populated precipitation chances
with the latest iteration of the time lagged HRRR which seems to
have a decent handle on the ongoing convection.

UPDATE Issued at 641 PM CDT Tue Jul 3 2018

No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018

The main forecast issue in the short term period will be
thunderstorm chances tonight.

Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.

We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.

CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.

Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.

The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018

Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1248 AM CDT Wed Jul 4 2018

As of 1230 AM CDT, another round of strong to severe storms had
developed across western and central North Dakota. A line of severe
storms with very heavy rain was at KBIS, and another line of storms
was moving into KISN. Thunderstorms will be possible at all TAF
sites, ending from west to east. Expect thunderstorms ending in the
west at KISN/KDIK before 12z and ending at KJMS aft 12z. Occasional
MVFR and sometimes IFR conditions expected during thunderstorms.
Hail and strong winds also expected with some of the storms with
erratic wind speeds and directions.

After the storms clear, VFR conditions with clearing skies. West to
northwest winds 15 to 20 knots much of the daytime hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JV
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
958 PM CDT Tue Jul 3 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms tonight. Some storms will be
severe with large hail and damaging winds. The greatest risk of
severe weather during this timeframe will be over western and
central North Dakota.

Strong to severe storms will possibly last into the early morning
hours on Independence day. In addition, any storms that develop
this afternoon through tonight will be capable of producing very
heavy rainfall, leading to localized flooding.

Severe thunderstorm watch #261 has been issued for most of western
and central North Dakota through 4 AM CDT or 3 AM MDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight over western and
central North Dakota.

ZH

In the hours before

Local storm report, Jul 4, 12:46 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HEAVY RAIN       7 S SAINT ANTHONY       46.52N 100.91W
07/04/2018  M1.50 INCH       MORTON             ND   PUBLIC

            FELL IN 30 MINUTES.

&&

JP MARTIN
Local storm report, Jul 4, 1:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     TSTM WND GST     2 E MOFFIT              46.68N 100.24W
07/04/2018  M57 MPH          BURLEIGH           ND   MESONET

            MESONET STATION TS633, 2 E MOFFIT.

&&

JV
Local storm report, Jul 4, 1:22 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     8 N SELFRIDGE           46.16N 100.90W
07/04/2018  M63 MPH          SIOUX              ND   MESONET

            MESONET STATION TTKN8, 8 N SELFRIDGE.

&&

NJH
Local storm report, Jul 4, 2:11 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     WILTON                  47.16N 100.78W
07/04/2018                   MCLEAN             ND   PUBLIC

            LARGE TREES UPROOTED IN WILTON. REPORT
            RELAYED THROUGH BROADCAST METEOROLOGIST.

&&

JP MARTIN
Local storm report, Jul 4, 3:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      LINTON                  46.27N 100.23W
07/04/2018                   EMMONS             ND   PUBLIC

            FLOODING CONTINUES IN LINTON AT THE TIME OF
            THIS REPORT, JUST AFTER 300 AM CDT.

&&

JP MARTIN
Special weather statement, Jul 4, 3:15 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 AM CDT WED JUL 4 2018

NDZ048-051-040900-
La Moure ND-Dickey ND-
315 AM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE AND DICKEY
COUNTIES UNTIL 400 AM CDT...

At 314 AM CDT, strong thunderstorms were located along a line
extending from near Litchville to 5 miles southeast of Lamoure to 4
miles north of Elm Lake. Movement was east at 40 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ellendale, Edgeley, Lamoure, Kulm, Marion, Verona, Fullerton,
Forbes, Dickey, Ludden, Grand Rapids, Monango, Berlin, Guelph,
Merricourt, and Glover.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern North Dakota.

LAT...LON 4594 9900 4627 9900 4663 9831 4663 9804
      4594 9801
TIME...MOT...LOC 0814Z 266DEG 34KT 4663 9813 4628 9824 4594 9867

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:24 PM CDTSpecial Weather StatementBISBowman51 min
Jul 3, 9:48 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Slope57 min
Jul 3, 10:21 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Jul 3, 10:24 PM CDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 3, 10:37 PM CDTSpecial Weather StatementBISGrant, Morton38 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux65 min
Jul 3, 11:30 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie48 min
Jul 3, 11:32 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more6 hr
Jul 3, 11:35 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver62 min
Jul 3, 11:45 PM CDTFlash Flood WarningBISBurleigh, Morton2 hr
Jul 3, 11:49 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 3, 11:52 PM CDTSpecial Weather StatementBISWilliams53 min
Jul 4, 12:16 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells59 min
Jul 4, 12:42 AM CDTSpecial Weather StatementBISMcKenzie, Williams48 min
Jul 4, 12:46 AM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jul 4, 1:14 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells61 min
Jul 4, 1:24 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 4, 1:38 AM CDTFlash Flood WarningBISEmmons5 hr
Jul 4, 2:32 AM CDTAreal Flood AdvisoryBISMcIntosh6 hr
Jul 4, 3:15 AM CDTSpecial Weather StatementBISDickey, LaMoure45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.